Home » Buyer Be Aware, Latest Entries, Latest Featured Articles, Prescription Alternatives » Parkinson’s Disease or Prescription Drug Side Effects?

Parkinson’s Disease or Prescription Drug Side Effects?

parkinsons_drug_side_effects

People diagnosed with Parkinson’s may really be suffering from the side effects of prescription drugs or Drug-induced Parkinsonism (DIP).

Every year about 50,000 Americans are diagnosed with Parkinson’s disease.  The consequences of the diagnosis are not just the progression of a terrible disease, possibly leading to placement in a nursing home, but also the side effects of the drugs used to treat it, and the likelihood of a dramatic increase in the cost of the patient’s health insurance. Now it turns out that a significant percentage of people diagnosed with Parkinson’s may really be suffering from the side effects of prescription drugs or Drug-induced Parkinsonism (DIP).

Studies of DIP estimate that about 7% of patients diagnosed with Parkinson’s are really suffering from drug side effects. In the U.S., this would amount to 3500 people a year, and 35,000 over ten years, who suffer the consequences of a tragic yet common misdiagnosis. If the drugs are discontinued, the patient often reverts to normal, but if continued for too long the side effects may be permanent.

Parkinson’s is most often misdiagnosed in elderly patients who are put on anti-psychotic drugs for sedation and/or to control difficult behavior, a strategy which, by the way, has been shown over and over to be ineffective. But there are plenty of otherwise neurologically healthy people who are put on drugs for high blood pressure and indigestion who are misdiagnosed with Parkinson’s Disease. Some antidepressants, antibiotic and antifungal drugs are also implicated.

Some of the symptoms of both Parkinson’s and DIP include tremor, rigidity and bradykinesia, which is a slowness in starting and continuing a movement, and difficulty in changing body position.

Below is a list of prescription drugs that have the potential to cause DIP, but since drug combinations can also create side effects, it’s probably wise to first assume that Parkinson’s symptoms are drug-induced and try other drugs or get off them altogether. It’s important to note that DIP symptoms can begin within days of starting on a drug, or may not show up for six months. The vast majority of drugs prescribed to senior citizens are unnecessary and often do more harm than good.

————————————————————————————————————————————————————————————————————————

Drugs that Can Cause Drug-induced Parkinsonism (DIP)

CONSIDERED HIGH RISK FOR DIP

The dopamine D2-receptor blockers fall into two categories, 1) neuroleptics, also known as antipsychotic drugs, are used to treat diseases such as schizophrenia, and 2) antiemetics which are used to prevent vomiting and diarrhea. Examples of neuroleptics include haloperidol,

phenothiazines, thioxanthenes,  and dibenzoxazepine as well as the so-called atypical neuroleptics including Risperidone and clozapine. Examples of antiemetics include metoclopramide (Reglan) and prochlorperazine.

Antihypertensive agents, or drugs that lower blood pressure, including reserpine, and some calcium channel blockers such as flunarizine, verapamil and (lower risk) Diltiazem and captopril.

CONSIDERED MEDIUM RISK FOR DIP

Some anticonvulsant drugs, (e.g. for epilepsy) including Valproate.

The mood stabilizer lithium.

CONSIDERED LOW RISK FOR DIP

The antiarrhythmic drug amiodarone (e.g. Cordarone, Pacerone).

Antidepressants including SSRIs such as fluoxetine, tricyclic antidepressants, and some

MAOIs.

Antifungal drugs, including co-trimoxazole (e.g. Bactrim, Septra, a combination of trimethoprim and sulfamethoxazole), and amphotericin B.

The antibiotic Trimethoprim-sulfamethoxazole (see above).

Antiviral drugs including vidarabine (Vira-A), and acyclovir (Zovirax).

Chemotherapy drugs including thalidomide, cytarabine, ifosfamide, vincristine, tamoxifen, and

cytosine arabinoside.

Statins for lowering cholesterol, including lovastatin (e.g. Mevacor).

Synthetic hormones, including levothyroxine, medroxyprogesterone, and epinephrine.

(Source: Alvarez MVG, Evidente VGH, “Understanding drug-induced parkinsonism : Separating pearls from oy-sters,” Neurology 2008;70;e32.)

———————————————————————————————————————————————————————————————————————

Special Mention Goes to Reglan Dangers

The antiemetic metoclopramide (Reglan) mentioned above as a high risk drug for DIP, deserves special mention here. Although it does have a black box warning because it can cause permanent and debilitating nerve damage, it’s a mystery why it’s even on the market. The fact that the manufacturer got away with promoting it for pregnancy-induced nausea (morning sickness) should have been front page news. For details about the dangers and politics of Reglan, see my article Buyer Be Aware: Reglan Gets a Black Box Warning.

Tremors Should Also be First Blamed on Drugs

Tremors are common in the elderly, and can be among the first symptoms of neurological diseases such as Parkinson’s, but the first suspect to eliminate in finding the cause of tremors should always be prescription drugs. A tremor may seem like a minor symptom because it’s so common, but it can be debilitating enough to make it difficult to do daily tasks such as buttoning a shirt or holding a fork.

Too High a Dose Can Cause Tremor and DIP

Among the drugs listed above, some may cause tremor or DIP because of an excessively high dose. This factor is often missed in the elderly.

Thyroid Dysfunction and Drugs

Severe and chronic hypothyroidism (low thyroid) can cause tremors that can be mistaken for Parkinson’s Disease. Conversely, excessively high doses of thyroid medication can also cause tremor.

For more information on the drugs mentioned above, go to MedlinePlus or Drugs.com.

For more information on the side effects of prescription drugs, how to take drugs safely, and natural alternatives to prescription drugs, read my book Prescription Alternatives.

References

Alvarez MVG, Evidente VGH, “Understanding drug-induced parkinsonism : Separating pearls from oy-sters,” Neurology 2008;70;e32-34.

Esper CD, Factor SA, “Failure of recognition of drug-induced parkinsonism in the elderly,” Movement Disorders 2008; 23: 401–404.

Susatiaand F, Fernandez HH, “Drug-induced parkinsonism,” Current Treatment Options in Neurology 2004, Volume 11, Number 3, 162-169.

Post to Twitter

About This Post
Posted by on Mar 5th, 2011 and filed under Buyer Be Aware, Latest Entries, Latest Featured Articles, Prescription Alternatives. You can follow any responses to this entry through the RSS 2.0. Both comments and pings are currently closed.

4 Responses for “Parkinson’s Disease or Prescription Drug Side Effects?”

  1. I would like to know what natural replacement I can use for Levothyroxine?

  2. I was given a powerful psychological drug that has caused severe muscle weakness and pain (because of the weakened muscles). Prescription drugs are sometimes extremely persistant and their side effects may not “just go away when the drug is stopped. Sometimes it may take years or even decades! In my case is was nearly six years ago when I was given this drug and I was crippled to the extent that it was just this last Nov. 2nd that I was able to come home from a care facility. Even then I would not have been able to return home except for the “Jazzy”, an electric motorized chair that allows me to get aroud at home. My advice to anyone is to take the cautions about side effects seriously. Doctors many times are slow in acknowledging their existance (maybe fear of malpractice?) until it is too late, or almost too late. If you have to take them, at least be aware of what is happening so you can stop them on your own when you see that something is not right. Hopefully you will be able to avoid something similar to what has happened to me.

  3. Armour thyroid is a natural compound, and many compounding pharmacists have similar products.

  4. [...] that can cause side effects that masquerade as other diseases, especially in the elderly. (See Parkinson’s Disease or Prescription Drug Side Effects?)  The symptoms caused by PPI-induced seizures, tremors and abnormal heart rhythms could be [...]

Comments are closed